0 93

Cited 1 times in

Association between use of benzodiazepines and occurrence of acute angle-closure glaucoma in the elderly: A population-based study

Authors
 Man Young Park  ;  Woo Jung Kim  ;  Eun Lee  ;  Changsoo Kim  ;  Sang Joon Son  ;  Jin Sook Yoon  ;  Woojae Kim  ;  Kee Namkoong 
Citation
 JOURNAL OF PSYCHOSOMATIC RESEARCH, Vol.122 : 1-5, 2019 
Journal Title
 JOURNAL OF PSYCHOSOMATIC RESEARCH 
ISSN
 0022-3999 
Issue Date
2019
Keywords
Acute angle-closure glaucoma ; Aged ; Benzodiazepines ; Case-control design ; Pharmaco-epidemiology ; Population-based study
Abstract
OBJECTIVE: Because benzodiazepines (BZDs) can affect pupillae muscles, their use could be a risk factor for acute angle-closure glaucoma (AACG), which is an ophthalmic emergency. However, there is no research evidence for the association between BZDs and AACG, except two case reports. We aimed to investigate whether BZDs increase the risk of AACG in a geriatric population. METHODS: We performed a case-control study using a geriatric cohort from the National Health Insurance database (2002-2013) in Korea. Case subjects (n = 1117) were patients diagnosed with AACG. Controls, people who have not been diagnosed with AACG, were randomly matched with the case according to age, sex, and index year (n = 4468). To examine the risk of BZD use for AACG, we performed conditional logistic regression analyses with potential confounders including comorbidities and concomitant medication. RESULTS: The use of BZD within 30 days was not significantly associated with AACG risk (adjusted odds ratio [aOR] = 1.14, 95% confidence interval [CI] = 0.94-1.37). Further analyses showed that, compared with non-use of BZD, new BZD use had a significantly increased risk for the development of AACG (aOR = 1.62, 95% CI = 1.09-2.37). The risk was higher in the new BZD users exposed within 7 days (aOR = 3.09, 95% CI = 1.58-5.88). CONCLUSION: We found that BZDs increase the risk of AACG at the beginning of its use among the Korean elderly. Clinicians should monitor visual disturbance in the elderly during the early period after prescription of BZD.
Full Text
https://www.sciencedirect.com/science/article/pii/S0022399918306974
DOI
10.1016/j.jpsychores.2019.04.013
Appears in Collections:
1. College of Medicine (의과대학) > Dept. of Preventive Medicine and Public Health (예방의학교실) > 1. Journal Papers
1. College of Medicine (의과대학) > Dept. of Psychiatry (정신과학교실) > 1. Journal Papers
1. College of Medicine (의과대학) > Dept. of Ophthalmology (안과학교실) > 1. Journal Papers
Yonsei Authors
Kim, Chang Soo(김창수) ORCID logo https://orcid.org/0000-0002-5940-5649
Namkoong, Kee(남궁기) ORCID logo https://orcid.org/0000-0003-1400-8057
Yoon, Jin Sook(윤진숙) ORCID logo https://orcid.org/0000-0002-8751-9467
Lee, Eun(이은) ORCID logo https://orcid.org/0000-0002-7462-0144
URI
https://ir.ymlib.yonsei.ac.kr/handle/22282913/174679
사서에게 알리기
  feedback

qrcode

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

Browse

Links